Michigan, 2020

Winter Weather in Michigan, February 26 to 29, 2020

February 26 to 29, 2020 · NWS MQT · 3 events in 3 counties and zones

Moderate accumulation of lake enhanced snow occurred in the north to northwest wind snow belts of Lake Superior from the 26th into the 29th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Moderate accumulation of lake enhanced snow occurred in the north to northwest wind snow belts of Lake Superior from the 26th into the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 26, 6:13 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 26, 6:13 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
613 AM EST Wed Feb 26 2020

.SHORT TERM...(Today and tonight)
Issued at 307 AM EST WED FEB 26 2020

With the LES machine turned on, snow showers will persist within
the NE to NNE wind belts through at least the first half of today
before transitioning more into the N wind snow belt regions later
today into tonight. Upper trough axis swinging across the Upper
Great Lakes later today into tonight will provide a synoptic
assist, with some deeper layer moisture accompanying it. However,
the key word here is "some" as the moisture doesn't seem to be
too robust above the 850mb to around 800mb height range.
Additionally, despite a colder airmass arriving with said trough,
the delta T between the forecast temps and Lake Superior's average
water temperature currently (around 34 degrees) will be marginal
in the latent heat release process. All of that said, the bottom
line is that while snow showers are expected, the amounts should
remain below advisory criteria for most locations. The high-res
models seem to be running a little hot in the QPF for this short-
term time frame, so backed off on those amounts. The caveat to all
of this, of course, is that near-advisory criteria snow amounts
may come to fruition in the higher terrain, but given that these
higher amounts will be localized (and still marginal), no
headlines appear to be necessary for this forecast issuance. Snow
amounts today and tonight will generally range from less than an
inch for locations along the edges of the aforementioned snow belt
regions, with about 2" to around 4" within those main belts.
Locally higher amounts within the higher terrain, as discussed,
could range closer to 4" - 6", but again, this is within a
24-hour period and subject some variability.

As for temperatures across the U.P., expect highs today to reach
the 20s, warmest in the south-central. Lows tonight will revisit
the single digits in the interior, mainly interior west, with
teens expected elsewhere. Widespread cloud coverage dominating
tonight should keep temps to more of a typical diurnal trend.

.LONG TERM...(Thursday through Tuesday)
Issued at 250 AM EST WED FEB 26 2020

Models indicate that a slowly progressive pattern will prevail into
next week with mid/upper level troughing through the central CONUS
for the latter half of this work week giving way to ridging by
Sunday and southwest flow early next week as a trough moves into the
west. After cold conditions with northerly flow LES late week, temps
will climb back above average by Sunday. Snow/rain chances are then
expected early next week as moisture and another weak system move
back into the region.

Thu, slowly backing winds to nnw will gradually shift the best low
level convergence and heavier bands into the east half, especially
later in the day. Surface ridging with low level dry air into
western Lake Superior will limit any additional accumulations from
IWD to CMX.

Thu night into early Fri, nw low level flow with continued deep
moisture through 700 mb and 850 temps around -18C will bring the
potential for additional moderate to possibly heavy LES into the
east half, especially with possible enhancement from the mid-level
trough hanging over the area and if lake induced troughing and land
breeze development result in stronger dominant bands from enhanced
low-level convergence. The signal for some heavier snow also looks
good in the fcst soundings with a "crosshair" signature of the
better model omega aligned with the DGZ within the lake-induced
convective layer which should result in fluffier accumulation.

Sat-Sun, the LES should taper off on Saturday as the sfc ridge moves
in, winds become lighter, low-level convergence weakens and 850 mb
temps gradually moderate. WAA will boost temps into the upper 20s
Sat with a decent amount of sunshine and into the lower to mid 30s
on Sun.

Mon-Tue, precipitation chances will increase by Monday as a sfc
trough and a weak mid level northern stream trough approaches with
increasing moisture advection. However, confidence is low with the
timing given model differences and pcpn type could be an issue with
a few models showing 850 mb temps near or maybe slightly above
freezing.
&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 553 AM EST WED FEB 26 2020

MVFR ceilings are dominating at all three terminals this morning
as lake-effect snow showers fall within the NE to NNE wind snow
belt regions. This trend will continue through the rest of this
TAF period, with some lowered visbys possible tonight as more
stout snow bands attempt to start setting up. However, haven't
dropped visbys much for this issuance since the more significant
lowered visbys will be confined to wherever said bands end up
setting up. It is possible that the more moderate snow showers
remain outside of the terminal areas tonight. Winds will gain a
more northerly to perhaps north-northwesterly component tonight,
with an uptick in magnitudes, particularly at KSAW where the
pressure gradient will be tighter.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 433 AM EST WED FEB 26 2020

NE to N wind gusts today into tonight may very well creep into the
mid-20 mph range, with them increasing by tomorrow, particularly
in the east half. By later tomorrow into Friday as the pressure
gradient tightens overhead, some marginal/occasional gale-force
gusts may be possible, again, primarily in the east half. These
northerly winds will settle down and become more northwesterly
into the start of the weekend, with sustained winds remaining
under 20 knots through at least early next week. Some 20+ knot
gusts may creep back into the area early next week, but otherwise
looks to be on the unremarkable side for marine interests.

Moderate to potentially heavy freezing spray may become
increasingly a concern late tonight into tomorrow as those
aforementioned winds increase.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Voss
AVIATION...lg
MARINE...lg
Hazardous weather outlook, Feb 26, 2:31 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
231 AM EST Wed Feb 26 2020

MIZ001>007-009>014-084-085-271100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
231 AM EST Wed Feb 26 2020 /131 AM CST Wed Feb 26 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lake-effect snow showers may bring moderate snow accumulations to
the north to northwest wind snow belts mainly east of Marquette
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-271100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
231 AM EST Wed Feb 26 2020 /131 AM CST Wed Feb 26 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
231 AM EST Wed Feb 26 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
February 26, 9:00 AM EST to February 27, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters from Twin Lakes to Hancock measured between five and six inches of lake effect snow over a 24-hour period. Northwest winds gusting near 40 mph at times also caused considerable blowing snow and reduced visibility.

Winter Weather, Marquette

When
February 26, 8:00 PM EST to February 27, 4:00 PM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There were several reports of four to five inches of lake effect snow from Marquette to Harvey over 12 hours. There was also a social media report of 5.5 inches of snow at Halfway Village between Marquette and Big Bay.

Winter Weather, Alger

When
February 27, 7:00 AM EST to February 29, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer 11 miles south of Grand Marais measured 11 inches of lake effect snow over a 48-hour period. Winds gusting near 40 mph at times also caused considerable blowing of snow and greatly reduced visibility.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876506, 876480, 876513.